Alert archive / South Dakota / High Wind Warnings in 2017

High Wind Warning 7, NWS Rapid City, SD

December 11, 2017Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this high wind warning at Dec 11, 2017, 1:33 AM MST for Meade County, Pennington County, South Dakota. It was in force for 13 hr. 17 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 11, 2017, 1:33 AM MST (08:33 UTC)
Expired
Dec 11, 2017, 2:14 PM MST
In force
13 hr
Issued by
NWS Rapid City, SD

Counties Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 3:20 AM MSTNON-TSTM WND GST 548 S Wall, SD
Dec 11, 4:07 AM MSTNON-TSTM WND GST 57Ellsworth Afb, SD
Dec 11, 4:35 AM MSTHIGH SUST WINDS 45Rapid City Airport, SD
Dec 11, 4:46 AM MSTNON-TSTM WND GST 551 E Downtown Rapid City, SD
Dec 11, 5:20 AM MSTHIGH SUST WINDS 408 S Wall, SD
Dec 11, 5:40 AM MSTNON-TSTM WND GST 611 E Downtown Rapid City, SD
Dec 11, 5:52 AM MSTHIGH SUST WINDS 41Rapid City Airport, SD
Dec 11, 5:56 AM MSTHIGH SUST WINDS 411 Nne Faith, SD
Dec 11, 5:59 AM MSTNON-TSTM WND GST 56Rapid City Airport, SD
Dec 11, 6:20 AM MSTNON-TSTM WND GST 598 S Wall, SD
Dec 11, 6:31 AM MSTHIGH SUST WINDS 41Ellsworth Afb, SD
Dec 11, 7:34 AM MSTNON-TSTM WND GST 583 Wsw Ellsworth Afb, SD
Dec 11, 8:21 AM MSTNON-TSTM WND GST 58Rapid City Airport, SD
Dec 11, 8:33 AM MSTNON-TSTM WND GST 565 Wnw New Underwood, SD
Dec 11, 8:38 AM MSTNON-TSTM WND GST 553 Nnw Scenic, SD
Dec 11, 8:52 AM MSTNON-TSTM WND GST 583 Nw Wasta, SD
Dec 11, 8:54 AM MSTNON-TSTM WND GST 593 Wsw Ellsworth Afb, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 8.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3823 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WWUS73 KUNR 110833
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
133 AM MST Mon Dec 11 2017

SDZ026-031-072-073-112345-
/O.UPG.KUNR.WI.Y.0030.000000T0000Z-171211T2100Z/
/O.NEW.KUNR.HW.W.0007.171211T0833Z-171212T0000Z/
Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-
Including the cities of Rapid City, Wall, Sturgis, 
and Union Center
133 AM MST Mon Dec 11 2017

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

The National Weather Service in Rapid City has issued a High Wind
Warning, which is in effect until 5 PM MST this afternoon. The
Wind Advisory is no longer in effect.

* WINDS...Northwest 35 to 45 mph with gusts up to 65 mph.

* TIMING...The strongest winds are expected this morning, and then
  winds will begin to diminish this afternoon. 

* IMPACTS...The high winds can blow down large trees and damage 
  roofs, small outbuildings, and signs. Sudden wind gusts can 
  cause drivers to lose control, especially in lightweight or 
  high profile vehicles. Strong winds can cause blowing dust, 
  reduced visibility, and flying debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means 40 mph winds, or gusts over 60 mph, are
expected or occurring.

&&

$$

SDZ030-042-044-046-047-049-074-112345-
/O.EXB.KUNR.WI.Y.0030.000000T0000Z-171212T0000Z/
Custer Co Plains-Oglala Lakota-Bennett-Mellette-Todd-Tripp-
Hermosa Foot Hills-
Including the cities of Folsom, Pine Ridge, Oglala, Kyle, Martin,
White River, Mission, Winner, and Hermosa
133 AM MST Mon Dec 11 2017 /233 AM CST Mon Dec 11 2017/

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

The National Weather Service in Rapid City has issued a Wind
Advisory, which is in effect until 5 PM MST /6 PM CST/ this
afternoon.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase early this morning, and continue
  through the afternoon, before diminishing this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds, or gusts over 45 mph, are
expected or occurring.

&&

$$

SDZ001-002-012>014-025-032-112345-
/O.EXT.KUNR.WI.Y.0030.000000T0000Z-171212T0000Z/
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Haakon-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
Faith, Dupree, Spearfish, and Philip
133 AM MST Mon Dec 11 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WINDS...Northwest 30 to 35 mph with gusts up to 55 mph.

* TIMING...The strongest winds are expected this morning, and then
  winds will begin to diminish this afternoon. 

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds, or gusts over 45 mph, are
expected or occurring.

&&

$$

SDZ043-112345-
/O.EXT.KUNR.WI.Y.0030.000000T0000Z-171212T0000Z/
Jackson-
Including the city of Kadoka
133 AM MST Mon Dec 11 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase early this morning, and continue
  through the afternoon, before diminishing this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds, or gusts over 45 mph, are
expected or occurring.

&&

$$
1 follow-up statement
977 
WWUS73 KUNR 112114
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
214 PM MST Mon Dec 11 2017

SDZ026-031-072-073-120000-
/O.CAN.KUNR.HW.W.0007.000000T0000Z-171212T0000Z/
/O.EXA.KUNR.WI.Y.0030.000000T0000Z-171212T0000Z/
Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-
Including the cities of Rapid City, Wall, Sturgis, 
and Union Center
214 PM MST Mon Dec 11 2017

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Rapid City has issued a Wind
Advisory, which is in effect until 5 PM MST this afternoon. The
High Wind Warning has been cancelled.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase early this morning, and continue 
  through the afternoon, before diminishing this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds, or gusts over 45 mph, are
expected or occurring.

&&

$$

SDZ001-002-012>014-025-032-120000-
/O.CON.KUNR.WI.Y.0030.000000T0000Z-171212T0000Z/
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Haakon-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
Faith, Dupree, Spearfish, and Philip
214 PM MST Mon Dec 11 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...The strongest winds are expected this morning, and 
  then winds will begin to diminish this afternoon.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds, or gusts over 45 mph, are
expected or occurring.

&&

$$

SDZ030-042>044-046-047-049-074-120000-
/O.CON.KUNR.WI.Y.0030.000000T0000Z-171212T0000Z/
Custer Co Plains-Oglala Lakota-Jackson-Bennett-Mellette-Todd-
Tripp-Hermosa Foot Hills-
Including the cities of Folsom, Pine Ridge, Oglala, Kyle, Kadoka,
Martin, White River, Mission, Winner, and Hermosa
214 PM MST Mon Dec 11 2017 /314 PM CST Mon Dec 11 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase early this morning, and continue 
  through the afternoon, before diminishing this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds, or gusts over 45 mph, are
expected or occurring.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Dec 10, 10:17 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 10, 10:17 PM MST, 3 hours 16 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1017 PM MST Sun Dec 10 2017

.UPDATE...
Issued at 458 PM MST Sun Dec 10 2017

Forecast updated to let Red Flag Warning expire.

&&

.DISCUSSION...(This Evening Through Sunday)
Issued at 302 PM MST Sun Dec 10 2017

Strong upper ridging continues across the western CONUS...and upper
trough across the eastern two thirds of the CONUS. Upper
wave/clipper system is now quickly crossing Alberta and heading
toward the northern plains. A cold front will cross the area tonight
associated with this wave and a surface low pushing into Minnesota.
Very gusty winds are expected to develop behind the frontal boundary
late tonight into Monday. Cold air advection won't be real
strong...which is expected to limit the amount of mixing in the low
levels. At this time the belief the 60kt winds at 2000 feet won't be
able to make it to the surface as gusts. Models are also suggesting
this with sustained advisory criteria speeds. So will go with a high-
end advisory for now and the evening shift can take a look at 00z
models for any needed adjustments. Better mixing is expected Monday
morning with diurnal heating, but by then boundary layer winds will
have weakened enough to continue advisory criteria winds through
much of the day tomorrow. Highs Monday will be in the upper 30s to
upper 40s. The upper ridge will expand eastward through the middle
of next week with warmer air returning to the area. Highs Tuesday
could again approach the 60 degree mark across parts of the western
SD plains. Temps may turn colder later in the week before warming up
again depending on the position of the frontal boundary. Either way
it looks like slightly above to well above temperatures are expected
through the rest of the week. The next decent chance for
precipitation will be Friday night into Saturday as a strong upper
wave crosses the area.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1016 PM MST Sun Dec 10 2017

VFR conditions will continue through Monday afternoon. Northwesterly
winds will become strong overnight as a cold front crosses the
region. Gusts over 45kts are possible over the plains of northwestern
South Dakota. Winds will diminish late Monday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 2 PM MST Monday for SDZ001-002-012>014-025-
     026-031-032-043-072-073.

WY...None.
&&

Update...7
DISCUSSION...13
AVIATION...7
Hazardous weather outlook, Dec 10, 4:58 PM MST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
458 PM MST Sun Dec 10 2017

SDZ024-027>030-041-042-044-046-047-049-074-WYZ054>058-071-111400-
Northern Black Hills-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota-
Bennett-Mellette-Todd-Tripp-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
458 PM MST Sun Dec 10 2017 /558 PM CST Sun Dec 10 2017/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...the Black Hills...and
northeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty northwest winds around 40 MPH are possible Monday behind a
fast moving cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025-026-031-032-043-072-073-111400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon-
Jackson-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
458 PM MST Sun Dec 10 2017

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Tonight

A fast moving cold front will move into the area later tonight
bringing the potential for strong gusty winds up to 55 MPH.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong gusty winds up to 55 MPH are possible through Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

High Wind Warnings in South Dakota, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.